Heavy Snow, Crawford
- When
- December 3, 10:30 AM CST to 10:30 PM CST
- Where
- Crawford forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
S. S.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large upper level low pressure moved from the southwest U.S. into the central U.S. during the night of the 2nd into the day on the 3rd. Low pressure formed over the Texas and Oklahoma panhandles and moved northeast across Kansas, Missouri, then across southeast Iowa. Most of the precipitation from the storm fell as rain over the southeast half of the state. A mixture of rain and snow changed to snow over the northwest with a band of heavy snowfall occurring from near Denison, northeast to the Mason City area. The heaviest snowfall total was 7.5 inches in Crawford County at Schleswig. Overall the event was marginal. Other snowfall totals included 6.5 inches near Vail in Crawford County, 6.3 inches in Hancock County at Kanawa, 6.2 inches in Wright County north of Lake Cornelia, 6.1 inches in Carroll County at Carroll, and 6 inches in Wright County at Clarion, Webster County at Fort Dodge, and in Cerro Gordo County at Clear Lake. Roads became slick with slush and eventually ice. Blowing snow was not a significant factor with winds remaining under 20 MPH through the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 3, 6:50 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 650 AM CST SAT DEC 3 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... WINTER STORM SYSTEM REMAINS ON TRACK FOR TODAY WITH LITTLE CHANGE IN FORECAST THINKING FROM PREVIOUS SHIFT. REGIONAL RADAR IMAGERY DEPICTS A LARGE AREA OF LIGHT TO MODERATE PRECIP ECHOES STREAMING UP FROM KS/MO/NE. WARM AIR ADVECTION HAS BEEN IN FULL EFFECT WITHIN THE PRECIP SHIELD ACROSS OUR CWA AS OUR SOUTHEASTERN STATIONS HAVE CLIMBED UP INTO THE LOWER 40S ALREADY BY 3 AM. MOST OF THE PRECIP IS IN THE FORM OF RAIN...BUT ALONG THE NORTHERN FRINGES THERE HAVE BEEN INTERMITTENT -FZRA REPORTS AROUND MASON CITY AND CLARION. THE NORTHERN EDGE OF THE PRECIP WILL PROBABLY NOT MAKE MUCH NORTHWARD ADVANCE THIS MORNING SO IN OUR NW DO NOT SEE MUCH ACCUMULATION THROUGH 18Z AND HAVE PULLED BACK POPS/QPFS ACCORDINGLY. WILL RUN A PRE FIRST PERIOD TO COVER INITIALLY DRY NW AND LINGERING FOG/-FZRA IN OUR NNE COUNTIES. THIS AFTERNOON THE TROUGH AXIS WILL BEGIN SHIFTING TO THE EAST AND COLD AIR WILL STREAM INTO OUR WESTERN AND NORTHWESTERN AREAS...PUSHING THE RAIN/SNOW LINE SLOWLY EASTWARD AND BRINGING ACCUMULATING SNOW INTO THE W/NW. EXPECTED SNOWFALL AMOUNTS REMAIN IN LINE WITH PREVIOUS FORECASTS IN THE 2 TO 5 INCH RANGE AND HAVE OPTED TO CHANGE THE WINTER STORM WATCH OVER TO AN ADVISORY FOR ALL COUNTIES THAT WERE IN THE WATCH. WILL PUSH THE ONSET TIME FOR THE ADVISORY BACK TO NOON TO REFLECT ANTICIPATED PRECIP/THERMAL FIELD TRENDS. ASIDE FROM THE -FZRA EARLY THIS MORNING ANY POTENTIAL FOR ICING APPEARS MINIMAL TODAY SO HAVE NOT INCLUDED IT IN THE FORECAST PAST 12Z THIS MORNING. .LONG TERM /TONIGHT THROUGH FRIDAY/... MANIN FCST PROBLEM IS IN THE EARLY PDS. PLENTY OF WARM AIR LIFTING NWD INTO THE STATE AND WILL KEEP THE PRECIP IN LIQUID FORM A BIT LONGER THAN EXPECTED EARLIER. SYSTEM IS A FAIRLY QUICK MOVING SYSTEM AND WILL LIFT OUT TONIGHT WITH ALL PCPN OUT OF THE STATE BFR 12Z/04. INIT WAS CONCERNED ABOUT WINDS ON THE BACK SIDE OF THE SYSTEM SIMILAR TO THE ANALOG CASE OF 31 DEC 81. A BETTER CASE IS THE 18 DEC 90 CASE. WITH SECONDARY LOW DROPPING SOUTHEAST BEHIND THE CURRENT LOW THE PUNCH OF COLD AIR WILL NOT BE THE TYPICAL BLAST OF HIGH WINDS AND COLD THAT ONE WOULD NORMALLY EXPECT. AM EXPECTING A BRIEF PD OF GUSTY WINDS...BUT MOSTLY AFT THE SNOW ENDS. DON'T EXPECT TO SEE GUSTS MUCH BEYOND 20 TO 25 KTS ANYWHERE...WITH MOST BLO 20 KTS. A COLDER THA NORMAL PERIOD IS EXPECTED AFT TODAY WITH TEMPS TRENDING TO FIT WHERE SNOW IS EXPECTED TO BE ON THE GROUND. MON NGT MAY SEE ANOTHER ROUND OF TEMPS JUST BLO ZERO TUE MORNING OVR THE NORTHWEST. THE FLY IN THE OINTMENT IS THE FAST MOVING FLOW AND POTENTIAL FOR CLOUDS TO OVERSPREAD THE AREA BEFORE TEMPS FALL OFF. IN ANY CASE...IT WILL BE WELL BELOW NORMAL. NEXT CONSIDERATION IS WITH THE THU NIGHT INTO FRI TIMEFRAME. A FAIRLY STRONG...THOUGH MOISTURE STARVED...S/WV WILL ROTATE AROUND THE THE DEVELOPING POLAR VORTEX OVR HUDSBA. WENT WITH LOW POPS FOR THE TIME PERIOD AND WOULDN'T BE TOO SURPRISED TO SEE LATER FCSTS UP THESE AND END UP WITH SOME LIGHT SNOW ACRS THE CWA BY FRI. && .AVIATION...03/12Z IFR OR LOWER CONDITIONS ARE LIKELY OVER MUCH THE AREA/TAF PERIOD. LARGE STORM SYSTEM IS SPREADING LOW CLOUDS AND PRECIP NEWARD ACROSS KS/MO AND ABOUT THE SERN HALF OF IOWA ATTM...AND THIS SHOULD SPREAD NORTH ACROSS THE REMAINDER OF THE AREA BY MIDDAY. CIGS HAVE BEEN VARIABLE BUT ARE MOSTLY AOB FL010...WITH VSBYS GENERALLY 1-3SM IN -RA/BR. NO SIGNIFICANT IMPROVEMENT IS EXPECTED TODAY ALTHOUGH THERE WILL BE PERIODS OF MVFR THAT ARE DIFFICULT TO PREDICT ACCURATELY. PRECIP WILL CHANGE OVER TO RASN THEN SN TOWARD THIS EVE AS WINDS SHIFT TO NNW...THEN WILL CLEAR OUT OVNGHT WITH A SLOW IMPROVEMENT IN FLIGHT CONDITIONS BY SUN MORN. WENT WITH PREVAILING IFR OR LOW MVFR IN THE 12Z TAFS BUT MULTIPLE AMENDMENTS ARE ANTICIPATED AS PRECIP TRENDS BECOME CLEARER AND OBS BOUNCE AROUND. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT TONIGHT FOR AUDUBON-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...LEE LONG TERM...MS DEC 11 AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CST SAT DEC 3 2011 IAZ004>007-015>017-023>026-033>036-044>046-057-041200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-AUDUBON- 520 AM CST SAT DEC 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF RAIN AND SNOW WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE THIS EVENING. THE SNOW WILL END AFTER MIDNIGHT. AN ACCUMULATION OF 2 TO 5 INCHES IS EXPECTED...WITH A FEW HIGHER AMOUNTS POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER SNOWFALL MEASUREMENTS WOULD BE APPRECIATED. IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-041200- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 520 AM CST SAT DEC 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CST SAT DEC 3 2011 IAZ006-007-016-017-025-026-031400- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...GARNER... MASON CITY...CLARION...HAMPTON 544 AM CST SAT DEC 3 2011 ...ICY SPOTS ON THE ROADS EARLY THIS MORNING... PATCHY FREEZING DRIZZLE HAS LEFT SOME ICY PATCHES ON AREA ROADS OVERNIGHT THAT MAY NOT MELT UNTIL AFTER SUNRISE THIS MORNING. THIS IS CREATING HAZARDOUS DRIVING CONDITIONS IN SOME LOCATIONS. IN ADDITION...PATCHY FOG WILL REDUCE VISIBILITY AT TIMES THIS MORNING...ADDING TO THE DRIVING HAZARDS. LEE
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350375, 350377, 350378, 350379, 350403, 350404, 350608, 350610, 350380, 350609.